Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 285, NWS Sioux Falls, SD

August 18, 20224 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2022, 6:52 PM CDT for 4 counties in Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2022, 6:52 PM CDT (23:52 UTC)
Expired
Aug 18, 2022, 7:30 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:22 PM CDTHAIL 1.57 Ne Kingsley, IA
Aug 18, 7:35 PM CDTTSTM WND GST 615 Nw Washta, IAMEASURED BY A PERSONAL WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS53 KFSD 182352
SVRFSD
IAC035-093-149-193-190030-
/O.NEW.KFSD.SV.W.0285.220818T2352Z-220819T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
652 PM CDT Thu Aug 18 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherokee County in northwestern Iowa...
  Northeastern Woodbury County in west central Iowa...
  Southeastern Plymouth County in northwestern Iowa...
  Northwestern Ida County in west central Iowa...

* Until 730 PM CDT.

* At 652 PM CDT, a severe thunderstorm was located over Kingsley, or
  16 miles southeast of Le Mars, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Pierson around 710 PM CDT.
  Correctionville and Washta around 725 PM CDT.
  Quimby and Cushing around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4250 9609 4274 9607 4266 9562 4238 9566
TIME...MOT...LOC 2352Z 291DEG 17KT 4261 9595 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SG
1 follow-up statement
573 
WWUS53 KFSD 190000
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
700 PM CDT Thu Aug 18 2022

IAC035-093-149-193-190030-
/O.CON.KFSD.SV.W.0285.000000T0000Z-220819T0030Z/
Cherokee IA-Woodbury IA-Plymouth IA-Ida IA-
700 PM CDT Thu Aug 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN CHEROKEE...NORTHEASTERN WOODBURY...SOUTHEASTERN
PLYMOUTH AND NORTHWESTERN IDA COUNTIES...

At 700 PM CDT, a severe thunderstorm was located near Kingsley, or 14
miles southeast of Le Mars, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Pierson around 715 PM CDT.
  Correctionville and Washta around 725 PM CDT.
  Quimby around 730 PM CDT.
  Cushing around 735 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4248 9601 4273 9603 4266 9562 4238 9566
TIME...MOT...LOC 0000Z 291DEG 25KT 4267 9591 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:50 PM CDT, 2 minutes earlier.

Area forecast discussion, Aug 18, 6:50 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
650 PM CDT Thu Aug 18 2022

.UPDATE...
Issued at 640 PM CDT Thu Aug 18 2022

Expanded the Severe Tstorm Watch across much of the northwest
Iowa as storms track east into a continually favorable environment
based on RAP analysis of 0-6km shear of 40-50 kts and MUCAPE > 2000
ahead of the passing front. Further west where winds have turned
northerly (near and west of I-29), severe weather threat has
diminished for the night.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 245 PM CDT Thu Aug 18 2022

A moderately strong jet max will dive south late this afternoon and
evening helping bring a chance for showers and thunderstorms to the
area. Early afternoon satellite shows what may be the mid level
wave dropping south towards De Smet and Brookings with the surface
cool front accelerating a little more quickly than expected towards
I-29. Went ahead and decreased the chances for thunderstorms west of
I-29 and especially near and west of the James River. The focus of
this convection should be diurnal heating and frontal forcing which
means the best time will be from about 5 pm to 9 pm today. Overall
instability this evening is moderate, CAPE about 1500 J/kg, with the
EML running about 7 to 7.5 degrees C. However the shear is pretty
minimal so any severe threat should be very isolated with what will
more than likely be some pulsy updrafts that collapse on themselves
fairly quickly. While locally heavy rain will be possible the storms
should not train and are not expected to move overly slow so not
anticipating any flash flooding threat. PWAT values also about 1.25-
1.3 inches so not excessively high either. After this evening we
may see a lull in showery activity until mid to late morning on
Friday as the main upper level low drops south. The models are in
good agreement in expanding the showery activity from north to south
late Friday morning into the evening. Once again, heavy rain is not
expected, but some locally higher amounts around an inch or inch and
a half are possible. Overall, should be a cloudy and wet day Friday.
Highs mainly upper 60s to mid 70s.

.LONG TERM...(Friday Night through Thursday)
Issued at 245 PM CDT Thu Aug 18 2022

The upper level low slowly shifts southeast on Saturday. Some
residual showers will be possible, mainly in the morning. Otherwise
gradual clearing and a north wind will keep temperatures a bit
cooler, with highs mainly in the mid to upper 70s.

Sunday into Thursday should be a quiet period of weather as a broad
upper level ridge builds to the west and the area remains in a mild
and dry flow regime. Overall highs will be in the 70s to lower 80s
on Sunday, then mainly in the 80s Monday through Thursday. Lows
should generally be from 55 to 65. The chances for rainfall will be
small, but by Thursday there are some hints of some energy that
could bring rainfall.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 640 PM CDT Thu Aug 18 2022

MVFR to IFR conditions continue in the vicinity of scattered
Tstorms spread from south central MN through northwest IA, east of
Sioux Falls and Sioux City. Storms may produce gusty erratic
winds, large hail, and frequent lightning. By mid evening, this
activity should exit the area with diurnal cumulus diminishing.

Overnight, VFR conditions will prevail with winds becoming light
and northerly. May see areas of fog east of the I-29 corridor
overnight but this does not look likely to affect TAF sites at
this time. Another round of showers and MVFR ceilings is expected
to spread in from the north Friday with gusty west or northwest
winds.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...BP
SHORT TERM...08
LONG TERM...08
AVIATION...BP
Hazardous weather outlook, Aug 18, 3:09 AM CDT, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
309 AM CDT Thu Aug 18 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-190815-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
309 AM CDT Thu Aug 18 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon and
evening. Though most storms should remain below severe limits,
isolated stronger storms may produce wind gusts of 55 to 65 mph or
hail to the size of quarters. At this time, the favored area for
stronger storms looks occur along and east of the James River to just
east of the I-29 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 18, 5:51 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             BRUNSVILLE              42.81N 96.27W
08/18/2022  M0.88 INCH       PLYMOUTH           IA   TRAINED SPOTTER

            DIME TO NICKEL HAIL.

&&

JC
Local storm report, Aug 18, 5:53 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             8 SSW ROCK VALLEY       43.10N 96.36W
08/18/2022  M1.75 INCH       SIOUX              IA   PUBLIC

&&

JC
Local storm report, Aug 18, 5:57 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             8 SSW ROCK VALLEY       43.10N 96.36W
08/18/2022  M2.50 INCH       SIOUX              IA   PUBLIC

            REPORT FROM MPING: TENNIS BALL (2.50 IN.).

&&

JC
Local storm report, Aug 18, 6:02 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             1 S BRUNSVILLE          42.80N 96.26W
08/18/2022  M1.25 INCH       PLYMOUTH           IA   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

JC
Local storm report, Aug 18, 6:06 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             BRUNSVILLE              42.81N 96.27W
08/18/2022  M1.00 INCH       PLYMOUTH           IA   CO-OP OBSERVER

            MOSTLY NICKEL, BUT A FEW QUARTER SIZE
            HAILSTONES.

&&

JC
Local storm report, Aug 18, 6:26 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 PM CDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             1 SSW WINDOM            43.86N 95.12W
08/18/2022  M0.75 INCH       COTTONWOOD         MN   PUBLIC

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:32 PM CDTSevere Thunderstorm WarningFSDSioux43 min
Aug 18, 5:55 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux35 min
Aug 18, 6:09 PM CDTSevere Thunderstorm WarningFSDDickinson, Osceola51 min
Aug 18, 6:15 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDPlymouth, Sioux45 min
Aug 18, 6:23 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth52 min
Aug 18, 6:45 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, Osceola45 min
Aug 18, 6:56 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.